Constipation means you're having bowel movements less frequently than normal. The stool can be hard and dry and may be difficult or painful to pass. At one time or another, almost everyone gets constipated. In most cases, it lasts a short time and is not serious.
If you're receiving ongoing breast cancer treatment, your eating habits may have changed and you may be less physically active. You also may feel weak, in pain, and uncomfortable. All of these factors can cause constipation. Not drinking enough liquids can also cause constipation. Chemotherapy and some hormonal therapy may cause constipation. Constipation is also a well-known side effect of many pain medicines, including ibuprofen, morphine, codeine, and other opiates.
Talk to your doctor about any bowel movements that are hard or very loose, or if you have cramps, stomach pain, gas, or no bowel movements for 3 days. Medications are available to help. You also may want to drink more fluids and eat more high-fiber foods. Exercise also can help stimulate your digestive and elimination systems.
Learn more about constipation.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Eating When You Have Nausea and Vomiting
Almost all breast cancer treatments have varying degrees of risk for nausea and vomiting. Some...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....